Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Closed geodesics on a Riemann surface with application to the Markov spectrum


Authors: A. F. Beardon, J. Lehner and M. Sheingorn
Journal: Trans. Amer. Math. Soc. 295 (1986), 635-647
MSC: Primary 11F99; Secondary 11J06, 30F25
DOI: https://doi.org/10.1090/S0002-9947-1986-0833700-7
MathSciNet review: 833700
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper determines those Riemann surfaces on which each nonsimple closed geodesic has a parabolic intersection--that is, an intersection in the form of a loop enclosing a puncture or a deleted disk. An application is made characterizing the simple closed geodesic on $ H/\Gamma (3)$ in terms of the Markov spectrum.

The thrust of the situation is this: If we call loops about punctures or deleted disks boundary curves, then if the surface has "little" topology, each nonsimple closed geodesic must contain a boundary curve. But if there is "enough" topology, there are nonsimple closed geodesics not containing boundary curves.


References [Enhancements On Off] (What's this?)

  • [1] H. Cohn, Approach to Markoff's minimal forms through modular functions, Ann. of Math. (2) 61 (1955), 1-12. MR 0067935 (16:801e)
  • [2] J. F. Koksma, Diophantische Approximationen, Chelsea, New York, n.d.
  • [3] A. Haas, Diophantine approximation on hyperbolic Riemann surfaces, Acta Math. (Uppsala) (to appear). MR 822330 (87h:11063)
  • [4] J. Lehner and M. Sheingorn, Simple closed geodesics on $ {H^ + }/\Gamma (3)$ arise from the Markov spectrum, Bull. Amer. Math. Soc. (N.S.) 11 (1984), 359-362. MR 752798 (86b:11033)
  • [5] O. Perron, Die Lehre von den Kettenbrucken, Teubner, Stuttgart, 1954. MR 0064172 (16:239e)
  • [6] A. Schmidt, Minimum of quadratic forms with respect to Fuchsian groups. I, J. Reine Angew. Math. 286/7 (1976), 341-368. MR 0457358 (56:15566)
  • [7] C. Series, The geometry of Markoff numbers, Math. Intelligencer 7 (1985), 20-30. MR 795536 (86j:11069)
  • [8] M. Sheingorn, Characterization of simple closed geodesics on Fricke surfaces, Duke Math. J. 52 (1985), 535-545. MR 792188 (87b:11034)
  • [9] D. Zagier, On the number of Markov numbers below a given bound, Math. Comp. 39 (1982), 709-723. MR 669663 (83k:10062)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11F99, 11J06, 30F25

Retrieve articles in all journals with MSC: 11F99, 11J06, 30F25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0833700-7
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society